Wisconsin, 2020

Hail and Damaging Winds in Wisconsin, June 21, 2020

June 21, 2020 · NWS DLH · 6 events in 3 counties and zones

A cold front advancing out of the northwest incited severe thunderstorm development in the afternoon across northwestern WI. A few of the storms produced hail up to the size of quarter to golf ball size before transitioning into wind producing storms further east that took down trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front advancing out of the northwest incited severe thunderstorm development in the afternoon across northwestern WI. A few of the storms produced hail up to the size of quarter to golf ball size before transitioning into wind producing storms further east that took down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 21, 12:01 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 21, 12:01 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
101 PM CDT Sun Jun 21 2020

.UPDATE...
Issued at 101 PM CDT Sun Jun 21 2020

Parts of northeast and east central MN and parts of northwest WI
have destabilized nicely this afternoon, with CAPE values around
1000j/kg, with bulk shear values in the 35-40 knot range. With the
cold front moving into the area, thunderstorms have already
developed from just south of Ely southwest through Grand Rapids,
with additional interesting elements on satellite toward Brainerd.
Expect additional development the next few hours from these areas
on east, and we may have a few strong to severe storms.

&&

.SHORT TERM...(Today through Monday)
Issued at 444 AM CDT Sun Jun 21 2020

This morning, a shortwave rotating around the upper level low
sitting over Manitoba is bringing a band of light rain showers
across northern MN. Farther east in NW WI, the rapid clearing of
cloud cover overnight combined with the saturated surface has
generated fog with locally dense areas having visibility reductions
of less than a quarter mile.

The showers that are currently moving through the Northland are
expected to slowly diminish this morning with partly sunny skies
breaking through and highs expected in the mid to upper 70s. The
dense fog over NW WI is also expected to disperse around 9am.

Another round of showers/storms are expected to populate across the
Northland again this afternoon. A split jet flow aloft will help to
support two systems propagating through the area. A cold front
entering from the west and a surface low moving northeast out of the
the central plains will fire off some additional precipitation
chances. There is potential for some strong storms producing large
hail and damaging winds primarily over NW WI and westward toward
Brainerd. The SPC has this area outlined in a marginal outlook. The
main limiting factor at this time will be the amount of instability
that the area is able to generate. If the area is able to burn off
the fog quickly and get some clearing in the cloud cover the chances
for stronger storms will improve. The NAM is currently the most
bullish in terms of instability with MLCAPES over 1000 J/Kg and bulk
shear values nearing 40kts. Weaker forcing exists across northern MN
but a few isolated thunderstorms will not be out of the question.
Look for the shower/storms to move out of MN after midnight and
filter out of WI by Monday morning.

The upper level low continues to sit over Manitoba to start Monday
with some pulses of energy breaching our borders. Drier conditions
will be in place across northern MN after the passage of the cold
front the day prior so have toned down the previous POPs across the
region. A low pressure system moving northeast across IA into WI has
some potential to clip NW WI with another batch of rain but the
strongest moisture advection and track of the low has been pushed
slightly south with newer model runs. Overall the region will be
looking at light winds and cooler air filtering in from the north
with highs in the lower 70s.

.LONG TERM...(Monday night through Saturday)
Issued at 444 AM CDT Sun Jun 21 2020

The upper level low slowly moves eastward in the extended forecast.
A few glancing blows of shortwaves will continue to move across the
Northland through Wednesday with chances of showers and a rumble of
thunder. An upper level ridge finally ushers the influence of the
cut off low east by Thursday. This upper level ridge is very short
lived as quick moving upper level trough is projected to move into
the Northland by Friday. Thursday night low level winds shift to out
of the south bringing moist air back across the region. By Friday, a
low pressure system coming out of the Dakotas will bring a cold
front crashing into the Northland with widespread chances for rain
and storms. There is heavy model divergence going into the weekend.
Some models are suggesting a vertically stacked low remains over
northern MN while others are pushing the feature through as an upper
level trough. For now, we have kept the mention of scattered rain
showers with a few storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 101 PM CDT Sun Jun 21 2020

Thunderstorms developing this afternoon may affect the terminals,
and have included TEMPO groups for the sites most likely to be
affected for the next few hours. Bulk of thunderstorm activity
should be ended by approximately 03z, though some showers may
linger for a few hours longer. Storms that affect the terminals
may bring a period of MVFR visiblities and ceilings, though lower
is possible. KHYR should experience a period of MVFR fog after
storms move through, but do not expect it to last all night as
drier air moves in behind the cold front that is causing the
convection this afternoon. This afternoon and early evening ahead
of the front winds will be generally be south at or less than 10
knots, then turn through southwest and west to northwest as the
front moves through, with all sites northwest by 09z this evening.
Terminals to remain VFR through the remainder of the TAF period.

&&

.MARINE...
Issued at 101 PM CDT Sun Jun 21 2020

Thunderstorms developing this afternoon ahead of a cold front may
bring locally higher winds and waves, monitor for possible weather
statements and warnings for western Lake Superior. Ahead of the
front south winds will be 5 to 10 knots. The front moves through
tonight causing winds to turn northwest to north at 5 to 10 knots.
These northwest winds to continue through Monday and Monday night.
Waves will generally remain around 2 feet or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  75  53  71  53 /  50  50  10  10
INL  71  48  70  51 /  20  10  10  10
BRD  77  53  72  54 /  30  30  10  10
HYR  80  58  74  52 /  60  70  10  10
ASX  80  56  72  51 /  50  60  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...LE
SHORT TERM...Britt/JTS
LONG TERM...Britt/JTS
AVIATION...LE
MARINE...Britt/JTS
Hazardous weather outlook, Jun 21, 2:51 AM CST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
351 AM CDT Sun Jun 21 2020

MNZ010>012-018>021-025-026-033>038-WIZ003-004-006-009-220900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Ashland-Iron-Burnett-Price-
351 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Chances of thunderstorms will increase this afternoon and continue
through the overnight hours tonight. An isolated strong to severe
storm will be possible, for areas along and south of a line from
Brainerd, MN to Carlton, MN to Mercer, WI. Large hail and damaging
winds are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be continued low chances for thunderstorms for Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and evening.

WIZ001-002-007-008-220900-
Douglas-Bayfield-Washburn-Sawyer-
351 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Today and Tonight

Dense fog has developed early this morning for these areas of
northwest Wisconsin. A Dense Fog Advisory has been issued. The fog
is expected to dissipate between 8 to 9 AM.

Chances of thunderstorms will increase this afternoon and continue
through the overnight hours tonight. An isolated strong to severe
storm will be possible, for areas along and south of a line from
Brainerd, MN to Carlton, MN to Mercer, WI. Large hail and damaging
winds are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be continued low chances for thunderstorms for Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and evening.

LSZ121-140>148-220900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
351 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Chances of thunderstorms will return across western Lake Superior
this afternoon and evening. A strong storm will be possible, but
severe storms appear to be unlikely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be low chances for thunderstorms for Tuesday and
Wednesday.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 21, 12:55 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
155 PM CDT Sun Jun 21 2020

MNZ020-037-211930-
Southern Lake/North Shore-Carlton/South St. Louis-
155 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT ...

At 155 PM CDT, a strong thunderstorm was over French River, or 12
miles northeast of Duluth, moving east at 20 mph.

Half inch hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.

This storm will be near...
  French River around 200 PM CDT.
  Knife River around 215 PM CDT.
  Larsmont around 225 PM CDT.

Other locations impacted by this storm include Lakewood Twp and
Palmers.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4694 9171 4691 9176 4690 9179 4688 9199
      4694 9201 4705 9174 4695 9170
TIME...MOT...LOC 1855Z 250DEG 19KT 4692 9195

JDS
Special weather statement, Jun 21, 1:01 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
201 PM CDT Sun Jun 21 2020

WIZ001-002-211930-
Douglas-Bayfield-
201 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD AND
SOUTHEASTERN DOUGLAS COUNTIES...

At 200 PM CDT, a strong thunderstorm was 9 miles east of Wascott, or
13 miles northwest of Hayward, moving northeast at 20 mph.

Pea size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.

This storm will be near...
  Cable around 230 PM CDT.

Other locations impacted by this storm include Upper Eau Claire Lake,
Totagatic Lake, Middle Eau Claire Lake and Lake Owen.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4621 9170 4639 9132 4616 9120 4615 9131
      4616 9165
TIME...MOT...LOC 1900Z 250DEG 19KT 4619 9161

JDS
Local storm report, Jun 21, 1:15 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
215 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HAIL             2 SW GILBERT            47.46N 92.48W
06/21/2020  U0.75 INCH       ST. LOUIS          MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

JJM
Local storm report, Jun 21, 1:24 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
224 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             1 S TOFTE               47.55N 90.88W
06/21/2020  E0.50 INCH       COOK               MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

JJM
Special weather statement, Jun 21, 1:31 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
231 PM CDT Sun Jun 21 2020

WIZ002-212000-
Bayfield-
231 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BAYFIELD COUNTY...

At 230 PM CDT, a strong thunderstorm was over Cable, or 15 miles
northeast of Hayward, moving east at 25 mph.

Wind gusts up to 30 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Namekagon Lake and Namekagon around 300 PM CDT.

Other locations impacted by this storm include Lake Owen and
Totagatic Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4616 9140 4625 9144 4637 9097 4616 9093
      4615 9099
TIME...MOT...LOC 1930Z 257DEG 22KT 4621 9133

JDS
Special weather statement, Jun 21, 1:34 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
234 PM CDT Sun Jun 21 2020

WIZ002-003-212000-
Bayfield-Ashland-
234 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BAYFIELD AND
NORTHWESTERN ASHLAND COUNTIES...

At 233 PM CDT, a strong thunderstorm was near Herbster, moving east
at 40 mph.

Wind gusts up to 30 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Bayfield Peninsula Sea Caves around 245 PM CDT.
  Sand Bay and Sand Island around 255 PM CDT.
  Bayfield and Red Cliff around 300 PM CDT.

Other locations impacted by this storm include Big Bay State Park,
Red Cliff Reservation and Apostle Islands National Lake Shore.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4675 9070 4673 9072 4677 9133 4687 9133
      4687 9128 4692 9121 4692 9109 4696 9109
      4700 9102 4705 9067 4676 9064
TIME...MOT...LOC 1933Z 262DEG 35KT 4687 9119

JDS

The radar

The Duluth radar (KDLH), 99 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Bayfield

When
June 21, 1:42 PM CST to 1:44 PM CST
Where
Bayfield County, 1.68 mi NE of Cable
Measured
1 in hail
Reported by
Public
Coordinates
46.220, -91.280

Hail, Bayfield

When
June 21, 2:08 PM CST to 2:10 PM CST
Where
Bayfield County, 0.84 mi NE of Salmo
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
46.790, -90.860

Hail, Sawyer

When
June 21, 2:12 PM CST to 2:14 PM CST
Where
Sawyer County, 6.7 mi E of Seeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.120, -91.230

Leaves were stripped from trees and the ground was covered in hail.

Hail, Ashland

When
June 21, 2:25 PM CST to 2:27 PM CST
Where
Ashland County, 1.67 mi SE of La Pointe
Measured
1 in hail
Reported by
Public
Coordinates
46.760, -90.780

Thunderstorm Wind, Ashland

When
June 21, 3:04 PM CST to 3:07 PM CST
Where
Ashland County, 2.76 mi S of Peeksville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.060, -90.530

A dozen ore more healthy trees were downed along Highway 13 between Griffith Road and Neuberger Road north of Butternut.

Thunderstorm Wind, Ashland

When
June 21, 3:09 PM CST to 3:11 PM CST
Where
Ashland County, 0.96 mi W of Peeksville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.100, -90.550

Trees were downed across Highway 13 south of Peeksville Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899156, 899157, 899158, 899159, 899161, 899162.